Colorado, 2003Drought in Colorado, March 1 to 31, 2003
March 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones
Despite many significant snowfall events in the mountains and some northern valleys of western Colorado, extreme drought conditions persisted throughout western Colorado. Please see the April 2003 Storm Data publication for a continuation of this drought saga.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite many significant snowfall events in the mountains and some northern valleys of western Colorado, extreme drought conditions persisted throughout western Colorado. Please see the April 2003 Storm Data publication for a continuation of this drought saga.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 9:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 28, 9:45 PM MST, 2 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 PM MST FRI FEB 28 2003
BROAD TROUGH REMAINS OVER THE WESTERN CONUS THIS EVENING. WEAK
VORTICITY LOBE EXTENDING FROM SOUTHWEST WYOMING INTO CENTRAL UTAH
WILL CONTINUE THE CHANCE OF ISOLATED SNOW SHOWERS OVERNIGHT WITH A
LIGHT WESTERLY FLOW ADDING A LITTLE OROGRAPHIC COMPONENT. HAVE
EXPANDED AREAL COVERAGE OF ISOLATED SHOWERS WITH EVENING UPDATE.
NEXT WAVE IS CURRENTLY DIVING SOUTH ACROSS THE PACIFIC NORTHWEST.
HIGHLY AMPLIFIED TROUGH RIDGE PATTERN OVER THE EASTERN PACIFIC SHOULD
KEEP THIS WAVE DIVING INTO THE FAR SOUTHWEST STATES AS THE 00Z ETA
SHOWS. LOOKS LIKE IT WILL BE A DISORGANIZED SYSTEM. NO MAJOR FOCUS TO
KEY ON ACROSS THE FORECAST AREA AND OROGRAPHICS LOOK WEAK. TAL
.GJT...NONE.
Hazardous weather outlook, Feb 28, 5:36 AM MST, 18 hours 24 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 AM MST FRI FEB 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR THE MOUNTAINS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH. SNOW WILL TAPER OFF THIS
MORNING...THOUGH SNOW SHOWERS WILL REDEVELOP THIS AFTERNOON.
SNOW WILL AFFECT THE CENTRAL VALLEYS AND SOUTHWEST HIGH VALLEYS
THIS MORNING...WITH ADDITIONAL SNOWFALL. ICY AND SNOW PACKED ROADS
WILL CONTINUE TO BE THE PRIMARY THREAT TO MOTORISTS TODAY. DUE TO
THE RECENT SIGNIFICANT SNOWFALL IN THE HIGH COUNTRY...AN ELEVATED
AVALANCHE THREAT WILL EXIST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER STORM SYSTEM...SIMILAR TO THIS PAST STORM...WILL AFFECT THE
REGION SATURDAY WITH MORE SNOW. THEREAFTER...WEATHER CONDITIONS WILL
IMPROVE UNTIL A STORM APPROACHES TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
DJN
Drought, Lower Yampa River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Animas River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Mexico, March 1, 200322 events
- Winter Storm in Utah, March 1 to 2, 200321 events
- Drought in Texas, March 1 to 30, 20038 events
- Drought in Utah, March 1 to 31, 20037 events
- Heavy Snow in Colorado, March 1 to 2, 20037 events
- Flooding in Illinois, March 1 to 11, 20036 events
- Flooding in Kentucky, March 1 to 8, 20036 events
- Flooding in Kentucky, March 1 to 6, 20035 events
- Winter Weather in Colorado, March 1, 20034 events
- Flooding in Indiana, March 1 to 7, 20033 events
- Heavy Snow in Alaska, March 1 to 3, 20033 events
- Heat in Florida, March 1 to 23, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353072, 5353073, 5353074, 5353075, 5353076, 5353077, 5353639, 5353640, 5353641, 5353642, 5353643, 5353644, 5353645, 5353646, 5353647, 5353648, 5353649, 5353650, 5353651, 5353652, 5353653.